Narrow Results Clear All
- Study 3
- Audiovisual 6
- Book/Report 1
- Legislation/Regulation 2
- Newspaper/Magazine Article 2
- Toolkit 1
- Web Resource 38
- Meeting/Conference 3
- Press Release/Announcement 30
- Communication Improvement 7
- Education and Training 9
- Error Reporting and Analysis 12
- Human Factors Engineering 16
- Legal and Policy Approaches 5
- Quality Improvement Strategies 14
- Technologic Approaches 6
- Device-related Complications 5
- Medical Complications 1
- Medication Errors/Preventable Adverse Drug Events
- Family Members and Caregivers 1
- Health Care Executives and Administrators 16
Health Care Providers
- Nurses 8
- Pharmacists 16
- Physicians 12
- Non-Health Care Professionals 6
- Patients 20
Search results for "Food and Drug Administration (FDA)"
- Food and Drug Administration (FDA)
- Medication Errors/Preventable Adverse Drug Events
FDA Drug Safety Communication: FDA cautions about dosing errors when switching between different oral formulations of antifungal Noxafil (posaconazole); label changes approved.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 4, 2016.
This announcement alerts prescribers to differences in two oral formulations of the same medication that can lead to dosing errors. The FDA suggests that clinicians specify dosage form, strength, and frequency on prescriptions for this drug to reduce the risk of patient harm and recommend that pharmacists follow up with prescribers if such information is missing.
Computerized Prescriber Order Entry Medication Safety (CPOEMS): Uncovering and Learning From Issues and Errors.
Brigham and Women's Hospital, Harvard Medical School, Partners HealthCare. Silver Spring, MD: US Food and Drug Administration; December 15, 2015.
Electronic prescribing, considered an opportunity to reduce medication errors, has been linked to problems unique to technology use. This white paper discusses the results of a multi-hospital effort to develop a process and tools to collect and analyze data related to search, display, and workflow issues associated with computerized provider order entry. The authors offer recommendations to enhance the safety of electronic prescribing, including standardizing drug names, minimizing the number of alerts, and designing better search functions.
FDA Safety Communication: use caution with implanted pumps for intrathecal administration of medicines for pain management.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; November 14, 2018.
This safety announcement raises awareness of pump failures, dosing errors, and other potential safety issues associated with implanted pumps. Recommendations to enhance safety include review of medication labeling to select appropriate medicines and concentrations as well as open discussions with patients about risks associated with pump and medication options.
Differences in strength expression on product labels of compounders and conventional manufacturers may lead to dosing errors.
Silver Spring, MD: US Food and Drug Administration; September 29, 2018.
Tools/Toolkit > Fact Sheet/FAQs
FDA Consumer Health Information. Silver Spring, MD: US Food and Drug Administration; September 20, 2016.
Highlighting how aging affects medication absorption that may lead to complications, this fact sheet offers recommendations for older patients to follow instructions, maintain a medication list, be aware of drug interaction potential, and perform an annual review of medications with clinicians to help them take prescriptions safely.
FDA Drug Safety Communication: FDA warns about prescribing and dispensing errors resulting from brand name confusion with antidepressant Brintellix (vortioxetine) and antiplatelet Brilinta (ticagrelor).
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; July 30, 2015.
Look-alike and sound-alike drug names can contribute to confusion and result in medication errors. To raise awareness of potential wrong-patient errors due to similarity between two proprietary names, this announcement describes near misses with the drugs at the prescribing and dispensing stage and suggests clinicians use the generic names for the medications to reduce risk of patient harm.
FDA cautions about dose confusion and medication errors for antibacterial drug Zerbaxa (ceftolozane and tazobactam).
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; May 20, 2015.
FDA Safety Communication. Silver Spring, MD: US Food and Drug Administration; February 25, 2015.
The practice of using multi-dose insulin pens, meant for single patient use only, among multiple patients has been linked to health care–associated infections. This announcement outlines federal labeling requirements to raise awareness of the risks associated with this practice to prevent misuse of the devices.
Tavernise S. New York Times. January 15, 2015.
This newspaper article discusses an investigation into how a saline solution that had been manufactured specifically for training purposes was inadvertently distributed and used for actual care and led to patient harm and death.
Silver Spring, MD: US Food and Drug Administration. Office of Women's Health and National Association of Chain Drug Stores.
This toolkit offers tips for patients to prevent adverse drug events and provides a way to record important medication information such as a list of allergies, prescriptions, dosages, and conditions being treated.
Legislation/Regulation > Government Resource
Safety Considerations for Container Labels and Carton Labeling Design to Minimize Medication Errors: Draft Guidance.
Rockville, MD: US Department of Health and Human Services, Food and Drug Administration, Center for Drug Evaluation and Research; April 24, 2013.
This draft guidance seeks to outline design elements that reduce errors associated with medication labels. The process for submitting public comments is now closed.
Hospira Carpuject pre-filled cartridges—drug alert: products may contain more than the intended fill volume.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; May 23, 2012.
This announcement raises awareness of pre-filled medication cartridges that may be overfilled, thereby increasing the risk of overdose. The FDA recommends that practitioners confirm the dosage prior to dispensing and administering the medication.
Journal Article > Study
Quality assessment of spontaneous triggered adverse event reports received by the Food and Drug Administration.
Brajovic S, Piazza-Hepp T, Swartz L, Pan GD. Pharmacoepidemiol Drug Saf. 2012;21:565-570.
The Food and Drug Administration is piloting a new system that allows triggered reporting of suspected adverse drug events, with data automatically supplied from existing electronic medical record systems. This study evaluates the quality of such reports and identifies areas where the reports could be improved.
Tools/Toolkit > Fact Sheet/FAQs
Silver Spring, MD: US Food and Drug Administration; May 2011.
This flyer provides tips to help prevent consumer medication errors.
Hydrocodone bitartrate and acetaminophen tablets, phenobarbital tablets by Qualitest: recall—incorrect package labeling.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; February 7, 2011.
This announcement reports the recall of two products that may have been mislabeled.
Morphine sulfate oral solution 100 mg per 5 mL (20 mg/mL): medication use error—reports of accidental overdose.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; January 10, 2011.
This announcement reveals a labeling change to reduce the potential for misadministration of a pain medication.
New dosing recommendations to prevent potential Valcyte (valganciclovir) overdose in pediatric transplant patients.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; September 15, 2010.
This announcement describes revised dosing recommendations designed to prevent overdosing immunocompromised pediatric patients.
MedWatch Safety Alert, FDA Drug Safety Communication. Silver Spring, MD: US Food and Drug Administration; August 2, 2010.
This announcement reports on numerous errors in which an oral medication, nimodipine, was administered intravenously and describes how such errors occur.
US Food and Drug Administration. June 24–25, 2010; Marriott Residence Inn, Bethesda, MD.
This session kicks off an FDA initiative to redesign drug labeling in an effort to prevent medication errors and develop policies to support the changes. The opportunity to submit comments based on materials discussed at the session has passed.
MedWatch Safety Alert. Silver Spring, MD: US Food and Drug Administration; June 15, 2010.
This announcement cautions providers and parents about the potential for giving infants an overdose of vitamin D and describes how to avoid such errors.